wean off Medrol for adrenal fatigue?

I have a question about adrenal fatigue and hope it's OK to ask it here.

I was diagnosed with adrenal fatigue four years ago, based on blood and 24 h urine (the latter showing even lower cortisol levels than blood), and put on Medrol. At most, I have taken 6 mg daily (which I was told is considered a physiological dose). I have since worked my way down to 4 mg daily, and stayed there.

However, when I asked my doctor (trained by Hertoghe) at my latest appointment (back in August) how long I am supposed to stay on Medrol, the reply was: "For the rest of your life".

That came as a complete surprise to me, as I always imagined that, one day, I would be able to wean off adrenal support, and then my adrenals would be able to take over cortisone production once again. I have no idea if you can shut your own adrenal production down if you stay on drugs like Medrol for years (I read somewhere that it is just a myth that your own adrenal production will shut down, and that it will resume even after 20 or more years on cortisol replacement drugs), but I don't like the idea of taking a drug like Medrol for the rest of my life.

There was a time when I felt better on 6 mg than 4 mg daily; that is no longer the case, and 4 mg seem to do the same thing as 6 mg.

Also, I have not been able to figure out if adrenal fatigue (although not an officially recognised diagnosis) is a life-long condition, or if the idea is to get the adrenal glands going again? As far as I know, they are not damaged in any way (like they are in patients with Addison's disease, or adrenal insufficiency), but rather tired after being overworked for years. In my case, as so often, this seems to have been caused by hypothyroidism.

Some seem to be able to cure adrenal fatigue by taking supplements or hydrocortisone for a short time, and then successfully wean off it. I have already been on Medrol (albeit on a physiological dose) for four years, which is quite long. I have no idea how difficult it would be for me to wean off it now, or how long it would take...I know it should be decreased rather than just stopped.

Or is the idea that once you start treating adrenal fatigue, it's a life-long treatment?

5 Replies

oldestnewest
  • Hello thecat,

    Your prescription meds are very important but if I were you I too would be looking for a long term alternate after four years.

    I have no idea how to wean off Medrol but recommend you read & read to glean as much info as you can to allow you to make informed choices. There are many books about raising cortisol levels with adaptogens, herbs and glandulars but I only recommend you only wean off Medrol with an experienced health practitioner.

    I have never medicated on hydrocortisone but investigated all possibilities several years ago when I felt CFS was around the corner. I had suffered low cortisol for years and was obsessed with raising it, even consulting with Dr P. After a bad episode whilst supplementing with glandulars, my cortisol shot up to acceptable levels evidenced with both blood and saliva tests. I have since been having other health issues and now for the first time in my life my cortisol level is HIGH … At least this proves my adrenals function, even if I do never sleep.! ! ..

    Dr P advocates pregenolone, DHEA as well as Hydrocortisone BP to be dosed physiologically. He believed theraputic doses are only required for rheumatoid arthritis and related collagen disorders such as systemic sclerosis and lupus, etc. claiming that high cortisol supplementation can reduce the bodies long term ability to deal with infection and respond to high challenge situations. He recommends tailing off after 8 weeks but restarting if the patient looses ground.

    Dr P loves Nutri Glandulars and has taken them himself for many years and advised me the will take them forever.

    Have you been tested for chronic viral, fungal, & parasite infections or immune response inflammation.? ..

    The big one is Candida but Borrelia Burgdorferi, Chlamydiae Pnemoniae, Helicobacter Pylori are very common and can cause AF or CFS symptoms.

    Also are your thyroid meds stable as a compromised hormone levels will always put strain on the adrenals and possibly raise blood pressure.?.

    Because the adrenals manufacture a number of hormones, such as cortisol, adrenaline, aldosterone, oestrogen and testosterone, it is also very important to have optimal levels of all vitamins and nutrients but one that is favoured is Vit C which is used within the adrenal workings. (The best Vit C is one that contains bioflavinoids as this is essential for the ascorbic acid to be utilised by your body.)

    Liquorice root is highly recommended but like you, I too have high blood pressure which is contrindicative as the glycyrrhizinic acid can raise it further.

    Many members have advised that Dr Myhills website is good. I haven’t studied it.

    drmyhill.co.uk/wiki/Adrenal...

    I like this website for understanding all the hormone connections.

    metabolichealing.com/the-en...

    A good read is "Adrenal Fatigue. The 21st century stress syndrome by Dr Wilson.

    There are Facebook pages which are informative. I belong to The Adrenal Fatigue Recovery Group.

    Good luck with all your research.

    Flower

    .........................................................................................................................................

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    ...........................................................................................................................................

  • Thanks a lot, Flower, for this wonderfully useful and helpful input!

    Yes, my thyroid levels finally seem stable, since deciding to stay on Erfa. I have been on and off Armour for the past four years, but cannot seem to feel stable on it. I think I am just one of those persons who need NDT without (too much) cellulose.

    My latest labs (mid-August) showed FT3 levels slightly above range on 6 grains of Erfa. I have since decreased to 5 grains, and seem to be doing fine. Just to experiment, I went down to 4.5 grains, but started feeling a bit sluggish. I raised it back to 5 grains, and symptoms went away within 24 hours.

    I will stay on Erfa, as that (along with Armour) is the only NDT drug available on prescription in Belgium. It is illegal to import drugs where I live, and if I ordered NDT from Thailand, I would always be nervous about customs confiscating it...

    I will look into Nutri Adrenal Extra, as I have read about so many patients doing great on it.

    I have never been tested for any fungus or parasite, but I self-diagnosed Candida a while ago and decided to self-treat it with a product called Candex (sold on Amazon). So far, it seems to be working, as most of the itching is finally subsiding...

    I am not even sure how to test for all those things...I see a Hertoghe doctor who never mentioned any of this, and I assume you would need a prescription for that kind of analyses?

  • Paul Robinson who wrote The CT3M Handbook has a chapter entitled "Observations on Weaning Adrenal Steroids" although I guess you would need to follow his protocols to benefit.

    Re gut infections -You would need very extensive private blood and stool testing.

    Even if you managed to find a National Health doctor sympathetic to your cause, the offered tests often let many slip through the net as they just aren't comprehensive enough.

    I was cleared at my GP's surgery only to pay for extensive testing resulting in the diagnosis of candida and parasites.

    Candida can be systemic and very difficult to get rid off. After so long it develops a tough cell wall surrounding itself in a sticky biofilm which is enough to protect it from anti fungal medications and anti fungal herbs. It burrows into cell walls and can take months or years to totally eradicate. You will also need to treat any further gut issues at the same.

    Flower

    ............................................................................................................................

    Disclaimer: I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

    ............................................................................................................................

  • I just watched an old episode of ER where a patient was told he had developed diabetes from steroids...however, this patient was on steroids for lupus (not sure what that is, but I'd imagine an inflammatory disease), so I imagine he would be on supra- physiological, or therapeutical, doses, rather than physiological ones...?

  • Yes, Lupus is a funny one as affects people in so many different ways necessitating extremely varied treatments from the expected immunosuppressants and steroids to anti malarials, NSAIDS, BP tabs & warfarin.

    I think diabetis is only more likely in people medicating on larger doses of steroids thecat.

    Flower

You may also like...